Alert archive / Louisiana / Flash Flood Warnings in 2024
Flash Flood Warning 40, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Apr 29, 2024, 9:06 AM CDT for Lafayette Parish, Saint Martin Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2024, 9:06 AM CDT (14:06 UTC)
- Expired
- Apr 29, 2024, 1:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lafayette Parish, LA, Saint Martin Parish, LA
The radar
The Lake Charles radar (KLCH), 116 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 2.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
445
WGUS54 KLCH 291406
FFWLCH
LAC055-099-291800-
/O.NEW.KLCH.FF.W.0040.240429T1406Z-240429T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
906 AM CDT Mon Apr 29 2024
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Lafayette Parish in south central Louisiana...
West Central St. Martin Parish in south central Louisiana...
* Until 100 PM CDT.
* At 906 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lafayette, Scott, Breaux Bridge, Carencro, Broussard and
Youngsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3017 9216 3036 9204 3036 9203 3035 9196
3026 9190 3016 9191 3006 9196
FLASH FLOOD...RADAR INDICATED
$$
Stigger/87What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 6:29 AM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 29, 6:29 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
629 AM CDT Mon Apr 29 2024
...New AVIATION...
.UPDATE...
Issued at 119 AM CDT Mon Apr 29 2024
A line of showers and thunderstorms is ongoing across north
portions of the area. Large swaths of precipitation totals 3 to 6
inches have already occurred with more rainfall to come. Shear
vectors aloft have aligned with the line, and combined with deep
moisture through 700 mb (as seen from 06Z RAOB), there will be
very little forward movement in the line in the next hours.
Where there is movement, expect strong wind gusts and isolated
tornadoes. Again, the main concern through the morning is flash
flooding, wind gusts and isolated tornadoes. Expect a deeper dive
into the extended forecast later in the morning.
11/Calhoun
&&
.SHORT TERM...
(Tonight through Tuesday night)
Wx map shows surface high pressure off the East Coast and a low
pressure trough across the Central Plains southward to Central
Texas. Over our region, the pressure gradient is slowly relaxing,
allowing for winds to diminish for all areas except the immediate
coastal parishes. Thus, have trimmed back the Wind Advisory for SE
TX and the I-10 corridor of Southern Louisiana.
Minor coastal flooding continuing with values peaking between 1.5
to 1.8 feet Mean Higher High Water (MHHW) earlier this morning
along the coast, and this afternoon across the Sabine and
Calcasieu basins. Considering the duration of these southeast
winds keeping tides 1-2 feet above astronomical tide over two days
now, sufficient infiltration into the marshes and low lying
coastal areas have likely occurred. Thus, will keep the ongoing
Coastal Flood Warning for Southern Jefferson & Orange Counties and
Cameron & Southern Calcasieu Parishes. Further east across
coastal Vermilion, Iberia, and St. Mary Parishes, tides reached
1.5 feet Mean Higher High Water (MHHW) during the times of high
tide. Thus, kept the ongoing Coastal Flood Advisory. With
southeast winds expected to diminish before next high tide cycle,
lower tides are expected. Therefore, the Coastal Flood Warnings
and Advisories will not be reissued for Monday.
The approaching longwave mid to upper level trough over Central
Plains southward to Texas expected to move slowly as the
shortwave within the base of the trough ejects northeastward
through Monday. Showers and thunderstorms have reformed across
Central and Northeast Texas. This area is expected to move across
Northeast Texas this evening, with development further southwest.
This area is expected to either maintain or redevelop as an MCS into
the overnight hours through Monday morning. Severe weather will be
possible, with the greatest risk across Inland SE TX late this
evening/early Monday morning. SPC has Enhanced Risk for Tyler &
Northern Jasper, and Slight Risk for remainder of area into
Central and Southern Louisiana, expect Marginal Risk over Lower
Acadiana. All modes of severe weather will be possible. The other
item will be the expected rainfall of 3 to 5 inches with locally
higher amounts through Monday evening. This areal extent has
shifted southward, thus have extended the Flood Watch southward as
well to include all of Southeast Texas and along the I-10
corridor northward across Central and Southern Louisiana. Did not
include Lafayette parish and the remainder of Lower Acadiana as
the totals here at this time only ranging from 1.5 to 2.0 inches.
Expect lingering moisture and lift to generate scattered showers
and thunderstorms for Tuesday, with chances around 30-40%.
Otherwise, south to southeast winds and above normal temperatures
expected to continue.
08/DML
&&
.LONG TERM...
(Wednesday through next Saturday)
Ample moisture will remain in the area during the mid to late week
period. No significant system is expected over the area Wednesday or
Thursday, however with the lack of any ridging locally and weak
disturbances aloft passing to the north, isolated to scattered
mainly diurnal showers and storms will be possible.
Friday into the weekend a weak front may move into the area. This
boundary may provide an uptick in coverage before washing out or
lifting back north late in the weekend.
05
&&
.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Mon Apr 29 2024
A robust line of showers and thunderstorms continues to move
across the region. The worst conditions are along and just behind
the line with IFR/LIFR ceilings and visibility.
Conditions are MVFR at AEX with rain and thunder expected to end
around 16Z. At BPT and LCH MVFR to IFR conditions will continue
until 18Z. At all of these terminals winds are from the north with
gusts up to 25 knots. Winds will decrease in the afternoon and
become northerly.
For ARA and LFT the line will arrive in the next hour or so with
IFR conditions along with gusty winds between 30 and 40 knots.
These conditions will continue through 20Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 79 64 86 64 / 90 10 20 10
LCH 81 69 84 69 / 90 10 40 10
LFT 81 70 86 71 / 100 20 40 10
BPT 84 69 84 70 / 70 10 40 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ027>033-141>143-241>243.
TX...Flood Watch through this evening for TXZ180-201-259>262-515-516-
615-616.
GM...Small Craft Advisory until 1 PM CDT this afternoon for GMZ430-
432-435-436-450-452-455-470-472-475.
&&
SHORT TERM...11
LONG TERM....11
AVIATION...14In the hours before
Local storm report, Apr 29, 6:12 AM CDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
612 AM CDT Mon Apr 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 AM Flash Flood 1 S Nederland 29.95N 93.99W
04/29/2024 Jefferson TX Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
&&
78Special weather statement, Apr 29, 6:42 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
642 AM CDT Mon Apr 29 2024
LAZ044-045-152-291215-
Upper Vermilion LA-Lafayette LA-Upper St. Martin LA-
642 AM CDT Mon Apr 29 2024
...A STRONG THUNDERSTORM WILL IMPACT LAFAYETTE AND WEST CENTRAL ST.
MARTIN PARISHES THROUGH 715 AM CDT...
At 642 AM CDT, Doppler radar was tracking a strong thunderstorm over
Scott, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Lafayette, Scott, Breaux Bridge, Carencro, Broussard, Youngsville,
Duson, Maurice, Ridge, Parks, and Milton.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 94 and 106.
Interstate 49 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central and southwestern Louisiana.
&&
LAT...LON 3001 9203 3018 9224 3024 9218 3025 9218
3031 9212 3024 9178
TIME...MOT...LOC 1142Z 294DEG 12KT 3021 9209
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Apr 29, 7:03 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
703 AM CDT Mon Apr 29 2024
LAZ044-045-152-153-253-291230-
Upper Vermilion LA-Lower Iberia LA-Upper Iberia LA-Lafayette LA-
Upper St. Martin LA-
703 AM CDT Mon Apr 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN IBERIA...
SOUTHEASTERN LAFAYETTE...NORTHEASTERN VERMILION AND WEST CENTRAL ST.
MARTIN PARISHES THROUGH 730 AM CDT...
At 703 AM CDT, Doppler radar was tracking a strong thunderstorm over
Coteau, or 8 miles west of New Iberia, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
New Iberia, Abbeville, St. Martinville, Avery Island, Broussard,
Youngsville, Erath, Delcambre, Loreauville, Cade, Lydia, Acadiana
Regional Airport, Jefferson Island, and Coteau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central and southwestern Louisiana.
&&
LAT...LON 2984 9177 2992 9198 2995 9199 2996 9202
2996 9206 2997 9209 3015 9200 3010 9164
TIME...MOT...LOC 1203Z 286DEG 17KT 3004 9195
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CalhounLocal storm report, Apr 29, 7:27 AM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
727 AM CDT Mon Apr 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM Tstm Wnd Gst 4 SSE Cade 30.03N 91.88W
04/29/2024 M54 MPH Iberia LA AWOS
AWOS station KARA 4 SSE Cade.
&&
MKCLocal storm report, Apr 29, 8:53 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
853 AM CDT Mon Apr 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 AM Tstm Wnd Dmg 6 N Grand Lake 30.12N 93.27W
04/29/2024 Calcasieu LA NWS Employee
Trees down near St. John Elementary School
along Elliot Road.
&&
NRSSpecial weather statement, Apr 29, 9:01 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
901 AM CDT Mon Apr 29 2024
LAZ055-153-154-254-291445-
Lower St. Martin LA-Upper Iberia LA-Lower St. Mary LA-
Upper St. Mary LA-
901 AM CDT Mon Apr 29 2024
...A STRONG THUNDERSTORM WILL IMPACT ST. MARY AND SOUTHEASTERN ST.
MARTIN PARISHES THROUGH 945 AM CDT...
At 901 AM CDT, Doppler radar was tracking a strong thunderstorm over
Franklin, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Bayou Vista,
Stephensville, Burns Point, Baldwin, Ellerslie, Patterson Memorial
Airport, Amelia, Bayou Geneve, Charenton, and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2959 9116 2961 9118 2955 9124 2955 9128
2951 9127 2945 9130 2952 9136 2952 9142
2956 9142 2952 9155 2956 9153 2964 9156
2963 9166 2965 9163 2996 9154 2998 9126
2986 9120 2981 9109 2964 9111 2963 9108
TIME...MOT...LOC 1401Z 273DEG 8KT 2980 9146
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:37 PM CDT | River Flood Warning | LCH | Calcasieu | 71 hr |
| Apr 28, 9:06 PM CDT | Wind Advisory | LCH | Calcasieu, Cameron | 3 hr |
| Apr 29, 12:13 AM CDT | Severe Thunderstorm Warning | LCH | Vernon | 32 min |
| Apr 29, 12:43 AM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 47 min |
| Apr 29, 12:49 AM CDT | Tornado Warning | LCH | Vernon | 26 min |
| Apr 29, 1:32 AM CDT | Flash Flood Warning | LCH | Beauregard, Vernon | 6 hr |
| Apr 29, 1:37 AM CDT | Tornado Warning | LCH | Rapides | 23 min |
| Apr 29, 1:52 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard | 38 min |
| Apr 29, 2:01 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides | 29 min |
| Apr 29, 2:55 AM CDT | River Flood Warning | LCH | Vernon | 4 days |
| Apr 29, 2:55 AM CDT | River Flood Warning | LCH | Beauregard, Vernon | 3 days |
| Apr 29, 2:57 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard | 33 min |
| Apr 29, 3:20 AM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Calcasieu, Rapides, Vernon | 8 hr |
| Apr 29, 3:27 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 48 min |
| Apr 29, 3:29 AM CDT | Special Weather Statement | LCH | Allen, Beauregard | 31 min |
| Apr 29, 3:55 AM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 65 min |
| Apr 29, 3:56 AM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 35 min |
| Apr 29, 4:00 AM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 46 min |
| Apr 29, 4:21 AM CDT | Tornado Warning | LCH | Calcasieu, Cameron | 24 min |
| Apr 29, 4:33 AM CDT | Special Marine Warning | LCH | 57 min | |
| Apr 29, 4:44 AM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 5 hr |
| Apr 29, 4:44 AM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron, Jefferson Davis | 61 min |
| Apr 29, 4:55 AM CDT | Special Marine Warning | LCH | 65 min | |
| Apr 29, 5:19 AM CDT | Special Weather Statement | LCH | Avoyelles | 26 min |
| Apr 29, 5:21 AM CDT | Special Marine Warning | LCH | 54 min | |
| Apr 29, 5:31 AM CDT | Special Weather Statement | LCH | Acadia | 29 min |
| Apr 29, 5:36 AM CDT | Special Marine Warning | LCH | 54 min | |
| Apr 29, 6:00 AM CDT | Special Marine Warning | LCH | 60 min | |
| Apr 29, 6:22 AM CDT | Special Marine Warning | LCH | 53 min | |
| Apr 29, 6:42 AM CDT | Special Weather Statement | LCH | Lafayette | 33 min |
| Apr 29, 6:53 AM CDT | Special Marine Warning | LCH | 42 min | |
| Apr 29, 7:03 AM CDT | Special Weather Statement | LCH | Saint Martin | 27 min |
| Apr 29, 7:12 AM CDT | Special Marine Warning | LCH | 63 min | |
| Apr 29, 7:23 AM CDT | Special Marine Warning | LCH | 67 min | |
| Apr 29, 7:26 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 64 min |
| Apr 29, 7:27 AM CDT | Areal Flood Warning | LCH | Allen, Beauregard, Calcasieu, Vernon | 12 hr |
| Apr 29, 7:29 AM CDT | Special Marine Warning | LCH | 61 min | |
| Apr 29, 8:06 AM CDT | Special Marine Warning | LCH | 54 min | |
| Apr 29, 8:08 AM CDT | Special Marine Warning | LCH | 53 min | |
| Apr 29, 8:24 AM CDT | Special Marine Warning | LCH | 66 min | |
| Apr 29, 8:27 AM CDT | Special Marine Warning | LCH | 63 min | |
| Apr 29, 8:30 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 30 min |
| Apr 29, 9:01 AM CDT | Special Weather Statement | LCH | St. Mary | 44 min |
| Apr 29, 9:02 AM CDT | Special Marine Warning | LCH | 58 min | |
| Apr 29, 9:15 AM CDT | River Flood Watch | LCH | Allen, Calcasieu, Jefferson Davis | 11 hr |
| Apr 29, 9:15 AM CDT | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 3 days |
| Apr 29, 9:15 AM CDT | River Flood Warning | LCH | Beauregard | 5 days |
| Apr 29, 9:16 AM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 11 hr |
| Apr 29, 9:29 AM CDT | Special Marine Warning | LCH | 61 min | |
| Apr 29, 9:35 AM CDT | Areal Flood Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 12 hr |
| Apr 29, 1:52 PM CDT | River Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 21 days |
| Apr 29, 2:48 PM CDT | River Flood Warning | LCH | Calcasieu | 5 days |
Nearby
Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.